Montana, 2010Winter Storm in Montana, May 22 to 23, 2010
May 22 to 23, 2010 · NWS TFX · 1 event in 1 county or zone
A Pacific storm brought heavy snow to portions of Southwest Montana. Snow accumulations of more than 12 inches were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm brought heavy snow to portions of Southwest Montana. Snow accumulations of more than 12 inches were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 22, 10:30 AM MST, 30 minutes earlier.
Area forecast discussion, May 22, 10:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1130 AM MDT SAT MAY 22 2010
.UPDATE FOR AVIATION...
THE UPPER LEVEL LOW REMAINS SLIGHTLY WEST OF THE REGION. MAJORITY
OF PRECIP IS CURRENTLY ASSOCIATED WITH UPSLOPE FLOW ACROSS THE
PLAINS. THE MODELS BRING DRIER AIR INTO THE AREA FROM THE
NORTHWEST DURING THE DAY BUT WIDESPREAD PRECIP WILL
CONTINUE...WITH THE SOUTHWEST AND NORTHEAST ZONES REMAINING THE
WETTEST. WILL FRESHEN POPS AND LOWER MOST TEMPS A BIT. ZELZER
&&
.AVIATION...
UPDATED 1200Z
UPPER LEVEL TROUGH CONTINUES TO BRING A MOIST AND UNSTABLE SOUTHERLY
FLOW ALOFT INTO CENTRAL MT LATER TODAY AND TONIGHT WHILE SURFACE LOW
TRACKS FARTHER EAST FROM WY INTO THE DAKOTAS. MVFR CONDITIONS AND
WIDESPREAD MTN OBSCURATION IN SHOWERS WILL PREVAIL THROUGH MUCH OF
THIS AFTERNOON AND TONIGHT WITH LOCAL IFR CONDITIONS IN HEAVIER
PRECIPITATION AND AREAS OF MIXED PRECIPITATION OR SNOW. SNOW LEVELS
WILL FLUCTUATE AROUND 5000 FT MSL THROUGH MUCH OF TODAY...LOWERING
TO AROUND 4000 FT TONIGHT. SURFACE WINDS WILL INCREASE FROM THE NW
OVER NORTH CENTRAL MT TERMINALS AS DEEPENING LOW PRESSURE TRACKS NE
INTO EASTERN MT THIS AFTERNOON AND EVENING. WILLIAMSON DC
&&
.HYDROLOGY...
PORTIONS OF NORTHCENTRAL MONTANA ARE UNDER A FLOOD WARNING. MANY
STREAMS ARE ALREADY OUT OF THEIR BANKS AND WIDESPREAD
PRECIPITATION IS EXPECTED TO CONTINUE THROUGH THE WEEKEND.
RUN-OFF FROM SNOWMELT AND EXPECTED RAINFALL WILL IMPACT
CREEKS AND STREAMS THAT ARE ALREADY RUNNING HIGH AND A SMALL
STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR PORTIONS OF NORTH
CENTRAL AND CENTRAL MONTANA. WITH FORECASTED PRECIPITATION AMOUNTS
GENERALLY IN THE ONE-HALF INCH RANGE...COOLER TEMPERATURES
FORECAST THROUGH THE WEEKEND...AND RIVER FORECAST CENTER
ESTIMATES...FURTHER HIGHLIGHTS ARE NOT ANTICIPATED.
&&
.PREV DISCUSSION...
/ISSUED 555 AM MDT SAT MAY 22 2010/
TODAY THROUGH MONDAY...VERY MOIST AND UNSETTLED PATTERN WILL
CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEST WEEK. A BROAD
UPPER TROF CONTINUES TO MOVE SLOWLY OVER THE AREA. SHORT WAVE
ENERGY WILL CONTINUE TO ROTATE OUT FROM THE BASE OF THE TROF AND
MOVE NORTH AND EAST ACROSS THE AREA. WIDESPREAD RAIN WILL BE THE
RESULT TODAY. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE EARLY THIS
MORNING OVER THE EASTERN PORTION OF THE COUNTY WARNING AREA. AS
THE UPPER LOW MOVES OVER SASKATCHEWAN TONIGHT...THE RETURN
CIRCULATION OVER NORTHERN MONTANA WILL BRING ADDITIONAL
PRECIPITATION. SOME SNOW IS LIKELY TONIGHT OVER THE PLAINS BUT
AMOUNTS WILL BE ON THE LIGHT SIDE. MODELS CONTINUE TO INDICATE A
LACK OF VERY COLD AIR ASSOCIATED WITH THE PASSAGE OF THE UPPER
LOW. PRECIPITATION WILL DECREASE ACROSS THE NORTH ON SUNDAY BUT
INCREASE OVER THE SOUTH AND SOUTHWEST AS ANOTHER LOBE OF ENERGY
BEGINS TO MOVE TOWARD THE AREA. ANOTHER WIDESPREAD PRECIPITATION
EVENT WILL OCCUR MONDAY AS THE NEXT SHORT WAVE MOVES THROUGH.
TEMPERATURES WILL CONTINUE WELL BELOW SEASONAL AVERAGES. EMANUEL
MONDAY NIGHT THROUGH SATURDAY...MEDIUM RANGE MODELS REMAIN IN FAIR
AGREEMENT THROUGH THE MIDDLE OF NEXT WEEK. A VIGOROUS UPPER LEVEL
LOW LIFTS NORTHEAST ACROSS CENTRAL AND EASTERN MT MONDAY NIGHT FOR
WIDESPREAD PRECIPITATION WITH FOCUS FOR HIGHEST PRECIPITATION
AMOUNTS EXPECTED TO BE OVER NORTH CENTRAL MT AS MOISTURE WRAPS
AROUND DEEPENING LOW PRESSURE MONDAY NIGHT. UPPER LOW LIFTS N INTO
CANADA TUESDAY WITH BROAD TROUGHING REMAINING OVER THE REGION UNDER
A MOIST SOUTHERN FLOW ALOFT WITH THE MAIN UPPER TROUGH AXIS VERY
SLOWLY APPROACHING THE COAST THROUGH THE SECOND HALF OF NEXT WEEK
BEFORE THE ENTIRE TOUGH MOVES INLAND NEXT WEEKEND. PRECIPITATION
WILL DIMINISH FROM SW TO NE BEHIND THE EXITING LOW TUESDAY
AFTERNOON...FOLLOWED BY A BRIEF PERIOD OF DRYING TUESDAY NIGHT
THROUGH EARLY WEDNESDAY. SOUTH TO SOUTHWEST FLOW ALOFT AHEAD OF THE
APPROACHING TROUGH WILL BRING A CHANCE FOR SHOWERS AND POSSIBLY SOME
THUNDERSTORMS LATE WEDNESDAY INTO NEXT WEEKEND AS THE NEXT UPPER
LEVEL TROUGH SLOWLY APPROACHES. SLIGHTLY BELOW AVERAGE TEMPERATURES
TUESDAY WARM BACK TO NEAR SEASONAL AVERAGES BY WEDNESDAY AND
CONTINUE THROUGH THE REMAINDER OF NEXT WEEK. HOENISCH
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 45 36 57 36 / 100 80 40 40
CTB 48 32 55 34 / 80 70 40 20
HLN 48 35 59 37 / 90 80 50 60
BZN 47 32 59 38 / 90 60 50 60
WEY 41 21 48 28 / 60 50 50 70
DLN 44 28 51 36 / 80 80 50 70
HVR 44 39 58 40 / 100 80 40 20
LWT 43 32 54 37 / 100 60 40 60
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR PORTIONS OF NORTH CENTRAL MONTANA THROUGH
SUNDAY.
FLOOD ADVISORY FOR PORTIONS OF NORTH CENTRAL MONTANA
THROUGH MONDAY.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 22, 4:51 AM MST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
551 AM MDT SAT MAY 22 2010
MTZ012-013-050-051-231200-
CASCADE-CHOUTEAU-JUDITH BASIN-FERGUS-
551 AM MDT SAT MAY 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING FOR RAIN AND SNOWMELT IS IN EFFECT FOR SMALL
STREAMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE FLOOD WARNING FOR RAIN AND SNOWMELT REMAINS IN EFFECT FOR
SMALL STREAMS UNTIL 10 AM MDT SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ011-014-044-045-047-054-231200-
HILL-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-BLAINE-
MEAGHER-
551 AM MDT SAT MAY 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A SMALL STREAM FLOOD ADVISORY FOR RAIN AND SNOWMELT IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE SMALL STREAM FLLOD ADVISORY FOR RAIN AND SNOWMELT REMAINS IN
EFFECT UNTIL 1015 AM MDT MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008>010-015-046-048-049-052-053-055-231200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-MADISON-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-GALLATIN-
551 AM MDT SAT MAY 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Beaverhead
- When
- May 22, 11:00 AM MST to May 23, 7:00 PM MST
- Where
- Beaverhead forecast zone
- Reported by
- Mesonet
Fifteen inches of snow fell at Jackson 14S (the Bloody Dick SNOTEL site - elevation 7549 feet). Sixteen inches of snow fell at Jackson 19S (the Lemhi Ridge SNOTEL site - elevation 8100 feet).
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in South Dakota, May 22, 2010EF4 · 35 events
- Tornadoes and Hail in Nebraska, May 22, 2010$162,000 · EF2 · 7 events
- Strong Wind in Nebraska, May 22, 20101 death · 1 event
- Tornado and Hail in South Dakota, May 22, 2010$85,000 · EF2 · 5 events
- Flash Flooding and Hail in North Dakota, May 22 to 23, 2010$190,000 · 1.75 in hail · 13 events
- Damaging Wind in North Dakota, May 22, 2010$50,000 · 70 kt wind · 1 event
- Flash Flood and Hail in North Dakota, May 22, 2010$25,000 · 1 in hail · 2 events
- Flash Flooding and Damaging Winds in North Carolina, May 22, 2010$14,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, May 22 to 23, 201065 kt wind · 8 events
- Strong Wind in Minnesota, May 22, 2010$7,000 · 7 events
- Dense Fog in Kentucky, May 22, 20105 events
- High Wind in Wyoming, May 22, 201057 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222742.